NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 15, 1:30 PM EST, 1 hour earlier.
Area forecast discussion, May 15, 1:30 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Raleigh NC
230 PM EDT Wed May 15 2024
.SYNOPSIS...
A cold front will move through the region tonight, followed by weak
high pressure on Thursday. A storm system will approach from the
southwest Friday and possibly linger into Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM Wednesday...
Afternoon surface analysis reveals the surface frontal boundary is
likely draped just north of Stanly County and extends ESE to near
Harnett/Lee. Low stratus has persisted north of this boundary,
though there are breaks in the overcast across the northeast
Piedmont and northern Coastal Plain.
Upstream convection has already started to develop over the NC
mountains tied to the upstream shortwave tied to the mid-level
trough over the lower OH valley. These storms upstream will continue
to track ESE across the western/southern Piedmont, Sandhills, and
southern Coastal Plain. The storms south of the boundary will tap
into 1500-2000 J/kg of CAPE, along with 40-45 kts of deep-layer
shear. The main severe risk and corresponding highest storm chances
are favored over the southern Piedmont, Sandhills to Southern
Coastal Plain, where straight hodographs will largely favor damaging
winds and large hail. A severe thunderstorm watch is in effect until
at least 8 PM this evening over these areas. An isolated tornado
cannot be ruled along the stalled frontal zone. Lastly, we will need
to monitor for a flash flood threat, given high PW's and antecedent
saturated soils. This would largely be favored in low-lying or poor
drainage areas, as well as urban areas.
The severe threat should diminish after 8 PM, though lingering
showers and isolated storms are still possible over the eastern
Piedmont and Coastal Plain as another low-level frontal zone out of
VA slides SW and a shortwave tied to the trough swings southeastward
from SW VA. Convection should die out after midnight, with lows in
the mid 50s in the NE to low 60s in the SW.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 150 PM Wednesday...
A weak surface high will be across North Carolina Thursday into
Friday. It appears that there could be some differential heating
along the Appalachian mountains Thursday afternoon, and have
maintained a slight chance of thunderstorms across the Triad. The
rest of the region should remain dry. Skies should be mostly clear
Thursday night before clouds increase in advance of the next
approaching system. While most locations will have a chance for
showers and scattered thunderstorms Friday afternoon, it appears
that the bulk of the rain should hold off until Friday evening in
the Triad and after midnight elsewhere. Both highs and lows should
be slightly below normal on Thursday then warm a few degrees on
Friday as flow switches from northerly to southerly.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 210 PM Wednesday...
Saturday and Sunday: Aloft, the sub-tropical ridge along/off the
East Coast will shift east as a potent s/w progresses generally
eastward through the central Appalachians and mid-Atlantic this
weekend. There are still some fairly significant differences between
the medium range model solutions wrt the timing and character of the
s/w. The GFS solution shows a closed low over the mid-MS Valley
early Sat, while the ECMWF has an open trough over the OH/TN Valley.
Consequently, the ECMWF is quicker to bring the s/w through the
region (Sat night) than the GFS (Sun). Also, the GFS low lingers off
the NC coast Sun night through Mon night, while the EC s/w lifts NE
out over the Atlantic. This will subsequently impact when the sub-
tropical ridge over the MS Valley is able to shift eastward. It
follows that the surface pattern is similarly variable between the
model solutions. Generally expect a warm front to lift newd through
the area early Sat, while a low (NAM and ECMWF) may also track enewd
through central NC Sat aft/eve. The GFS shows more of a weak surface
wave lifting through. In the GFS, the more potent surface low comes
through on Sun, while in the EC high pressure over the Northeast is
already ridging into NC. Either way, expect a low offshore Sunday
night, with cool high pressure ridging into NC on the back side of
it. Highs will generally range from low 70s to low 80s, while lows
in the upper 50s to mid 60s Sat night could decrease to mid 50s/low
60s for Sun night.
Off the GFS forecast soundings: PWATS will be in the 1.6 to 1.9 inch
range from Sat morning through at least Sun afternoon, possibly
longer in the east. MUCAPE ranging from 200 J/Kg to 500 J/Kg, with
effective shear peaking around 40 kts Sat aft/eve. While there is
not a day 4 area of interest from the SPC, the discussion for
Saturday does mention some severe potential with the s/w, mainly
well to the south over GA/FL, but given the model differences there
is still a high degree of uncertainty. For Sun, the MUCAPE is
higher, generally around 1000 J/Kg, while effective shear may be
more in the 30-40 kt range. So, if the GFS solution comes to
fruition, there could be continued potential for storms again on
Sunday.
Monday onward: As the upper low/trough continues to drift offshore
and over the Atlantic, the sub-topical ridge will gradually shift
eastward, ridging through the mid-Atlantic through Tue night. A
couple of shortwaves will track eastward through the Great Lakes
from late Mon night through Wed, largely staying north of the area.
However the second, stronger s/w could clip central NC Wed/Wed
night, resulting in the next potential for showers/storms across the
area. Expect temperatures to moderate through mid-week.
&&
.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
As of 135 PM Wednesday...
A mixture of IFR/MVFR conditions will largely start the TAF period,
lifting to MVFR/VFR this afternoon and evening. Showers and storms
have begun to develop over the NC mountains along a frontal zone and
area of low pressure. The boundary lies just south of
GSO/INT/RDU/RWI. As such, the highest confidence of storms into the
evening will be at FAY, given they are in the warm sector. While
timing is not in agreement in the guidance, we went with an earlier
start time, roughly 20Z to 01Z given upstream development as of this
issuance, though storms could be slightly later. The boundary will
be close enough to GSO/INT that a TEMPO group for TSRA was
warranted, but we left out any storm mention at RDU/RWI given low
confidence on how far north the boundary will get. Storms may need
to be introduced with a later update, however. Isolated storms may
linger/develop at RDU/RWI after 00Z ahead of a southward moving
boundary. Then, MVFR/VFR CIGs should lower to IFR/MVFR overnight,
before lifting to MVFR/VFR by midday Thu. There could be some fog
development overnight, but confidence was too low to include at this
time.
Outlook: Sub-VFR stratus or fog early Thu should lift to VFR Thu
aftn. Showers and sub-VFR conditions will return late Friday into
Sunday, with largely dry conditions returning sometime Mon.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Kren
NEAR TERM...Kren
SHORT TERM...Green
LONG TERM...KC
AVIATION...Kren
Special weather statement, May 15, 1:43 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Raleigh NC
243 PM EDT Wed May 15 2024
NCZ073-074-083-084-151930-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
243 PM EDT Wed May 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ANSON...SOUTHWESTERN
MONTGOMERY...NORTHWESTERN RICHMOND AND SOUTHEASTERN STANLY COUNTIES
THROUGH 330 PM EDT...
At 242 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Midland, or 13 miles southwest of Albemarle, moving
east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ansonville, Norwood, Oakboro, Mount Gilead, Uwharrie Haven,
Covington, Pekin, Lake Tillery, and Blewett Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central North Carolina.
&&
LAT...LON 3530 8038 3531 7981 3497 7992 3509 8029
3520 8028 3520 8030 3518 8031 3517 8034
3517 8035 3518 8037 3516 8041 3517 8042
TIME...MOT...LOC 1842Z 284DEG 17KT 3520 8032
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Green